Tennessee, 2020Flash Flooding and Hail in Tennessee, May 4, 2020
May 4, 2020 · NWS MEG · 21 events in 8 counties and zones
A front stalled across the Mid-South started to lift north as low pressure tracked into southwest Missouri. Meanwhile, a potent upper-level disturbance tracked across the region and triggered thunderstorms across Missouri.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $55,000
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A front stalled across the Mid-South started to lift north as low pressure tracked into southwest Missouri. Meanwhile, a potent upper-level disturbance tracked across the region and triggered thunderstorms across Missouri. The airmass across the Mid-South was ripe for severe storms with strong shear and instability in place. Clusters of severe storms moved into northern parts of the Mid-South by mid-afternoon and moved east-southeast through the evening hours producing damaging winds, hail, and flash flooding. This was the second day in a row that northern sections of the Mid-South suffered widespread severe weather.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 4, 2:03 PM CST, 2 hours 52 minutes earlier.
Area forecast discussion, May 4, 2:03 PM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
303 PM CDT Mon May 4 2020
.DISCUSSION...
Current radar imagery shows activity finally moving into eastern
Arkansas. Current mesoanalysis and short range models shows the
environment is favorable for damaging winds and hail. Instability
and low level shear will ramp up as a warm front lifts northward
towards Missouri. The tornado threat seems to ramp up for this
afternoons storms with low level helicity values increasing but
the main threats will likely be damaging wind and large hail.
Short range models indicate showers continuing until 8 PM for the
first round. The tornado threat should diminish as the second
round of showers moves through later tonight into tomorrow morning
as a cold front approaches the area. There could be some
potential for storms later in the evening Tuesday but confidence
is low.
Temperatures tonight into tomorrow will generally be in the upper
60s. Cooler air will move into the area as the front passes allowing
for breezy conditions and high temperatures to be in the mid 70s.
Showers will finally end by Wednesday as the trough finally moves to
our east. Dry weather will persist through Thursday allowing for
pleasant weather. Highs Wednesday and Thursday will generally be in
the upper 60s to lower 70s. Lows will generally be in the lower
50s.
The next chance for showers and thunderstorms will approach the area
Thursday night into Friday morning as a cold front moves towards the
area. So far, instability looks to be minimal but there could be the
potential for strong to severe storms. It's a little too early to
mention in the HWO at this time but we will continue to monitor.
Temperatures will drop this weekend into the 60s as a large upper
trough over the Great Lakes and the eastern U.S. will push cooler
air into the Mid-South. Lows this weekend will be in the 40s with
the potential for a freeze. Will continue to monitor.
SGW
&&
.AVIATION...
/18z TAFs/
Convection over the Ozarks will move quickly eastward this
afternoon, potentially affecting JBR/MKL. Gusty west winds and
hail are possible with this convection. Another round of
convectionis possible tonight as the cold front moves through
the area. However, there remains some uncertainty as to whether
this line will hold together. Decided to use VCTS/VCSH to denote
this possibility with the understanding that TS may be needed on
station at some point.
Otherwise, expect gradually improving ceilings today as a warm
front lifts north. This will result in increasing southerly winds
this afternoon and evening, eventually shifting from the west-
northwest early Tuesday behind the cold front. Additional low
ceilings around 2000 ft are possible late tonight into Tuesday
morning.
MJ
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 4, 3:05 AM CST, 13 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
405 AM CDT Mon May 4 2020
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-051115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
405 AM CDT Mon May 4 2020
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
Severe storms are possible north of a Helena-West Helena,
Arkansas to Tupelo, Mississippi line this afternoon into this
evening. The best chance for severe weather will be across
Northeast Arkansas, the Missouri Bootheel and Northwest Tennessee.
The most likely time for severe weather will be between 2 pm and
midnight. Damaging winds and large hail are the main threats
though a tornado is possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The probability of widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon into this
evening. Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines.
SJM
In the hours before
Local storm report, May 4, 4:42 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
542 PM CDT MON MAY 04 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM HAIL WARDELL 36.35N 89.82W
05/04/2020 E1.50 INCH PEMISCOT MO BROADCAST MEDIA
PING PONG BALL SIZED HAIL REPORTED IN WARDELL
&&
SMWLocal storm report, May 4, 4:50 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
550 PM CDT MON MAY 04 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL KENNETT 36.24N 90.05W
05/04/2020 M1.00 INCH DUNKLIN MO BROADCAST MEDIA
&&Special weather statement, May 4, 4:50 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Memphis TN
550 PM CDT Mon May 4 2020
ARZ018-026-028-042300-
Greene AR-Craighead AR-Mississippi AR-
550 PM CDT Mon May 4 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 PM CDT
FOR...
South central Greene County in eastern Arkansas...
Northeastern Craighead County in eastern Arkansas...
Northwestern Mississippi County in eastern Arkansas...
At 549 PM CDT...a strong thunderstorm producing pea size hail and
winds to 50 mph was located near Monette, moving southeast at 70 mph.
People in south central Greene...northeastern Craighead and
northwestern Mississippi Counties should monitor this storm closely.
LAT...LON 3605 9039 3604 9035 3602 9035 3601 9037
3600 9037 3600 9022 3594 9004 3565 9018
3587 9054
TIME...MOT...LOC 2249Z 295DEG 62KT 3597 9036Local storm report, May 4, 4:52 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
552 PM CDT MON MAY 04 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM TSTM WND DMG CLARKTON 36.45N 89.97W
05/04/2020 DUNKLIN MO BROADCAST MEDIA
POWERLINES DOWN AND TREE DAMAGE.
&&
SMWLocal storm report, May 4, 4:53 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
553 PM CDT MON MAY 04 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL HOLCOMB 36.40N 90.02W
05/04/2020 E1.00 INCH DUNKLIN MO BROADCAST MEDIA
&&Special weather statement, May 4, 4:54 PM CST, 1 minute before
Special Weather Statement
National Weather Service Memphis TN
554 PM CDT Mon May 4 2020
ARZ028-MOZ113-115-TNZ019-048-042315-
Mississippi AR-Pemiscot MO-Dunklin MO-Lauderdale TN-Dyer TN-
554 PM CDT Mon May 4 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 615 PM CDT
FOR...
Northern Mississippi County in eastern Arkansas...
Southwestern Pemiscot County in southeastern Missouri...
Southeastern Dunklin County in southeastern Missouri...
Northwestern Lauderdale County in western Tennessee...
Southwestern Dyer County in western Tennessee...
At 554 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds to 45 mph was located over Gosnell, moving
southeast at 75 mph.
People in northern Mississippi...southwestern Pemiscot...southeastern
Dunklin...northwestern Lauderdale and southwestern Dyer Counties
should monitor this storm closely.
LAT...LON 3586 9016 3607 9009 3608 8929 3568 8975
TIME...MOT...LOC 2254Z 300DEG 65KT 3597 8994
Event by event
13 hail, 6 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Thunderstorm Wind, Lake
- When
- May 4, 4:55 PM CST to 5:05 PM CST
- Where
- Lake County, 2.12 mi N of Cottonwood to 2.61 mi ESE of Ridgely
- Measured
- 70 kt (81 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- NWS Storm Survey
- Coordinates
- 36.261, -89.528
A macroburst struck southern portions of Lake County causing widespread damage. Numerous trees and power lines were knocked down. A mobile home was destroyed in Ridgely. Many homes in the Cottonwood area suffered roof damaged.
Hail, Gibson
- When
- May 4, 4:58 PM CST to 5:03 PM CST
- Where
- Gibson County, Humboldt
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 35.820, -88.920
Thunderstorm Wind, Weakley
- When
- May 4, 5:00 PM CST to 5:05 PM CST
- Where
- Weakley County, Gleason
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 36.220, -88.620
Large trees were knocked down.
Thunderstorm Wind, Dyer
- When
- May 4, 5:00 PM CST to 5:05 PM CST
- Where
- Dyer County, Bogota
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 36.170, -89.430
Trees were knocked down in Bogata.
Hail, Gibson
- When
- May 4, 5:06 PM CST to 5:11 PM CST
- Where
- Gibson County, 1.92 mi E of Medina
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.795, -88.736
Quarter size hail fell on Christmasville Road near the Madison County line.
Hail, Madison
- When
- May 4, 5:10 PM CST to 5:15 PM CST
- Where
- Madison County, 0.4 mi SSE of Spring Creek
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 35.764, -88.678
Quarter size hail fell in northeast Madison County.
Thunderstorm Wind, Dyer
- When
- May 4, 5:15 PM CST to 5:20 PM CST
- Where
- Dyer County, South Fork
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.930, -89.400
Trees uprooted south of Dyersburg.
Thunderstorm Wind, Dyer
- When
- May 4, 5:15 PM CST to 5:20 PM CST
- Where
- Dyer County, Newbern
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.120, -89.270
Large tree limbs were snapped in Newbern and a church steeple blown off.
Thunderstorm Wind, Henderson
- When
- May 4, 5:20 PM CST to 5:25 PM CST
- Where
- Henderson County, 0.13 mi SE of Sand Ridge to 3 mi ESE of Bargerton
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 35.678, -88.479
A tree fell on a house on Sand Ridge Bargerton Road near Highway 412 west of Lexington. Twenty-eight trees were knocked down on one property west of Lexington.
Hail, Henderson
- When
- May 4, 5:23 PM CST to 5:28 PM CST
- Where
- Henderson County, Blue Goose
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.700, -88.580
Hail, Gibson
- When
- May 4, 5:25 PM CST to 5:30 PM CST
- Where
- Gibson County, Humboldt
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.820, -88.920
Hail, Henderson
- When
- May 4, 5:25 PM CST to 5:30 PM CST
- Where
- Henderson County, 10 mi WNW of Lexington
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 35.705, -88.565
Hail, Gibson
- When
- May 4, 5:27 PM CST to 5:32 PM CST
- Where
- Gibson County, Medina
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.800, -88.770
Flash Flood, Gibson
- When
- May 4, 5:30 PM CST to 7:30 PM CST
- Where
- Gibson County, Medina to 0.69 mi W of Humboldt
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Social Media
- Coordinates
- 35.800, -88.770
Heavy rain caused flash flooding in southern Gibson County. Intersections were flooded in Humbdolt and water was high enough to stall cars. Significant street flooding occurred in Medina. Pleasant Hill road was flooded.
Hail, Henderson
- When
- May 4, 5:30 PM CST to 5:35 PM CST
- Where
- Henderson County, Lexington
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 35.650, -88.400
Flash Flood, Gibson
- When
- May 4, 6:00 PM CST to 8:00 PM CST
- Where
- Gibson County, 1.75 mi N of Trenton to 1.89 mi N of Trenton
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 36.005, -88.928
Narrow Gauge road was cracked and partially washed out due to flash flooding.
Hail, Henderson
- When
- May 4, 6:05 PM CST to 6:10 PM CST
- Where
- Henderson County, Juno
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 35.700, -88.530
Hail, Henderson
- When
- May 4, 6:24 PM CST to 6:25 PM CST
- Where
- Henderson County, 1 mi N of Darden
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 35.645, -88.230
Hail, Decatur
- When
- May 4, 6:38 PM CST to 6:43 PM CST
- Where
- Decatur County, Decaturville
- Measured
- 3 in hail
- Reported by
- Social Media
- Coordinates
- 35.580, -88.130
Hail, Decatur
- When
- May 4, 6:50 PM CST to 7:00 PM CST
- Where
- Decatur County, Bath Spgs
- Measured
- 2 in hail
- Reported by
- Social Media
- Coordinates
- 35.430, -88.100
Hail, Hardin
- When
- May 4, 7:00 PM CST to 7:05 PM CST
- Where
- Hardin County, 5 mi N of Olivehill
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 35.342, -88.030
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, May 4 to 7, 20202 deaths · 22 events
- Tornado and Flash Flooding in Missouri, May 4, 2020$6.6 million · EF0 · 14 events
- Flash Flood and Hail in Oklahoma, May 4, 2020$990,000 · 2.75 in hail · 39 events
- Hail in Arkansas, May 4, 2020$1.2 million · 5 in hail · 18 events
- Tornado and Hail in Oklahoma, May 4, 2020$30,000 · EF1 · 50 events
- Hail and Damaging Winds in Missouri, May 4, 2020$600,000 · 1.5 in hail · 9 events
- Hail and Damaging Winds in Tennessee, May 4, 2020$125,000 · 2 in hail · 24 events
- Hail and Damaging Winds in Kansas, May 4 to 5, 20202.75 in hail · 70 events
- Hail in Kansas, May 4, 20202 in hail · 25 events
- Hail and Damaging Winds in Kansas, May 4, 20201.5 in hail · 18 events
- Hail and Damaging Winds in Texas, May 4 to 5, 2020$10,000 · 1.75 in hail · 17 events
- Hail and Damaging Winds in South Carolina, May 4 to 5, 20201.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898995, 898967, 898968, 898969, 898999, 899010, 899004, 899008, 899015, 899016, 899017, 899018, 899019, 899206, 899208, 899207, 899209, 899211, 899212, 899216, 899217.